Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 29, NWS El Paso, TX

September 15, 2016Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 15, 2016, 6:00 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2016, 6:00 PM MDT (00:00 UTC)
Expired
Sep 15, 2016, 8:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 29 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
3134 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

846 
WGUS54 KEPZ 160000
FFWEPZ
NMC035-160230-
/O.NEW.KEPZ.FF.W.0029.160916T0000Z-160916T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
600 PM MDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 830 PM MDT

* AT 559 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TULAROSA...
  LAKE MESCALERO...
  MESCALERO...
  MAYHILL...
  THREE RIVERS...
  CLOUDCROFT...
  ALAMOGORDO...
  APACHE SUMMIT...
  BENT...
  LA LUZ...
  BURRO FLATS...
  SILVER LAKE...
  ELK SILVER...
  HIGH ROLLS...
  MOUNTAIN PARK...
  BENSON RIDGE...
  COX CANYON...
  KARR CANYON...
  SIXTEEN SPRINGS...
  AND HAY CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3330 10572 3330 10545 3320 10539 3284 10535
      3278 10576 3300 10604 3302 10634 3322 10634
      3334 10624 3338 10573

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 1:19 PM MDT, 4 hours 41 minutes earlier.

Area forecast discussion, Sep 15, 1:19 PM MDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
119 PM MDT THU SEP 15 2016

.SYNOPSIS...
A passing low pressure system will bring possible severe
thunderstorms to southern New Mexico and west Texas this
afternoon and this evening mainly for areas east of the Rio
Grande. Westerly winds will produce warm mostly dry weather for
the Borderland Friday and Saturday. East to southeast winds will
push moisture back into the area Sunday resulting in chances for
thunderstorms with near normal temperatures early next week.

&&

.DISCUSSION...
Surface trough was moving slowly eastward into central New Mexico
early this afternoon with axis separating deeper moisture to its
east and inflow of drier air to the west. For areas to the east
expect afternoon mucapes to be around 1000 to 2000 J/kg with
surface dewpoints above 50 and precipitable water amounts greater
than an inch. Surface heating plus convergence along trough axis
should provide sufficient upward forcing for scattered convection
mainly east of Rio Grande this afternoon and this evening. 40 kt
westerly winds at 6 km resulting in strong vertical wind
sufficient for updraft enhancement and even mid level rotation.
Thus a few storms may become severe with large hail...strong
damaging downbursts and very heavy rains.

Deep westerly wind component will develop on Friday advecting
drier air into the region as precipitable water falls below an
inch and surface dewpoints decrease below 50 F most areas except
far east. Thus expect drier weather and above normal temperatures
Friday and Saturday with only slight chances of storms mainly east
of the Rio Grande.

High pressure to the east will combine with troughing west of the
divide to generate low level east to southeast winds Sunday
through at least Tuesday with moisture transport again pushing
surface dewpoints back above 50 F and precipitable water above an
inch. East to west oriented ridge aloft will extend into the cwa
for much of next week but expect sufficient moisture and
instability will exist for isolated to scattered convection later
periods.

&&

.AVIATION...Valid 16/00Z-17/00Z...
P6SM FEW-SCT080-100 SCT-BKN200-250 thru 12z with SCT VRB35G50KTS
1-3SM TSRAGR BKN030-050 mainly east KALM-KELP line through 06z and
isolated 3-5SM -TSRA BKN050-070 west of line. After 12Z mainly
SKC-SCT100-120 with isold to sct 3-5SM -TSRA BKN050-070 mainly over
Sacramento Mts into eastern Hudspeth County after 18Z.

&&

.FIRE WEATHER...
Generally warm conditions with isolated mountain storms are expected
into the weekend with the exception of more numerous storms possible
far east through this evening. Relative humidities with low level
west to southwest winds of 5 to 15 mph will drop into the 15 to 20
percent range for the lowlands. An upper low will settle over the
Baja region this weekend and start to tap some moisture from the
south for early next week with best chances coming starting Tuesday.
Vent rates will be very good to excellent with the deep southwest
flow developing.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 67  92  67  92 /  30   0   0  20
Sierra Blanca           63  88  63  88 /  40  10  10  30
Las Cruces              62  90  60  90 /  20   0   0  10
Alamogordo              61  89  60  90 /  30   0   0  20
Cloudcroft              48  68  47  70 /  40  30  20  30
Truth or Consequences   60  87  58  87 /  10   0   0   0
Silver City             54  81  52  82 /   0   0   0   0
Deming                  61  90  59  90 /   0   0   0   0
Lordsburg               58  88  57  89 /   0   0   0   0
West El Paso Metro      68  91  67  91 /  30   0   0  10
Dell City               63  89  62  89 /  40  20  10  30
Fort Hancock            67  93  67  93 /  40   0   0  20
Loma Linda              62  85  62  86 /  40   0   0  20
Fabens                  66  93  65  92 /  30   0   0  20
Santa Teresa            66  91  65  91 /  30   0   0  10
White Sands HQ          62  88  61  89 /  30   0   0  10
Jornada Range           59  88  58  89 /  20   0   0  10
Hatch                   61  88  59  89 /   0   0   0  10
Columbus                62  91  61  92 /   0   0   0   0
Orogrande               64  89  63  89 /  30   0   0  20
Mayhill                 52  74  51  75 /  40  30  20  30
Mescalero               52  76  50  78 /  40  30  20  30
Timberon                50  74  50  75 /  40  30  20  30
Winston                 51  80  47  80 /   0   0   0   0
Hillsboro               56  85  54  85 /   0   0   0   0
Spaceport               59  86  58  87 /  20   0   0  10
Lake Roberts            50  81  47  82 /   0   0   0   0
Hurley                  55  83  52  84 /   0   0   0   0
Cliff                   55  87  52  88 /   0   0   0   0
Mule Creek              51  83  48  84 /   0   0   0   0
Faywood                 56  86  54  86 /   0   0   0   0
Animas                  55  89  55  90 /   0   0   0   0
Hachita                 56  90  56  90 /   0   0   0   0
Antelope Wells          57  88  57  89 /   0   0   0   0
Cloverdale              55  83  55  84 /   0   0   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

05 Rogash/26 Grzywacz
Hazardous weather outlook, Sep 15, 11:55 AM MDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1155 AM MDT THU SEP 15 2016

NMZ401>417-TXZ418>424-161830-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-SOUTHERN
GILA FOOTHILLS/MIMBRES VALLEY-SOUTHWEST DESERT/LOWER GILA RIVER
VALLEY-LOWLANDS OF THE BOOTHEEL-UPLANDS OF THE BOOTHEEL-SOUTHWEST
DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY
LAKES-NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA
VALLEY-CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-WEST SLOPES
SACRAMENTO MOUNTAINS BELOW 7500 FEET-SACRAMENTO MOUNTAINS ABOVE 7500
FEET-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-NORTHERN
HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH
HIGHLANDS-RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH
COUNTIES-RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1155 AM MDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS POSSIBLE WITH MOST OF THE STORMS OCCURRING
EAST OF THE RIO GRANDE. SEVERAL STORMS MAY BECOME SEVERE WITH HAIL
GREATER THAN AN INCH IN DIAMETER...DAMAGING WIND GUSTS GREATER THAN
60 MPH AND HEAVY RAIN WITH FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY WITH MOST OF
THE REGION STAYING DRY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
WEDNESDAY. A FEW STORMS MAY OF PRODUCE HEAVY RAIN...HAIL UP TO AN
INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

ROGASH

In the hours before

Special weather statement, Sep 15, 4:40 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
440 PM MDT THU SEP 15 2016

TXZ421-422-152330-
SALT BASIN TX-SOUTHERN HUDSPETH HIGHLANDS TX-
440 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUDSPETH COUNTY
UNTIL 530 PM MDT...

AT 440 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES SOUTHEAST OF SALT FLAT...OR 22 MILES SOUTH OF PINE SPRINGS...
MOVING EAST SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
HUDSPETH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3149 10539 3176 10528 3171 10491 3143 10491
TIME...MOT...LOC 2240Z 279DEG 38KT 3157 10477

TRIPOLI
Local storm report, Sep 15, 4:59 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
459 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             CLOUDCROFT              32.95N 105.74W
09/15/2016  E1.25 INCH       OTERO              NM   FIRE DEPT/RESCUE

            1.25 DIAMETER HAIL 2 INCHES DEEP.

&&

EVENT NUMBER EPZ1600327

JAR
Special weather statement, Sep 15, 5:09 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
509 PM MDT THU SEP 15 2016

NMZ415-416-160000-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
509 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 600 PM
MDT...

AT 508 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WEED...OR 5 MILES EAST OF SACRAMENTO...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SACRAMENTO AND WEED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3293 10535 3270 10535 3263 10553 3277 10562
      3296 10532
TIME...MOT...LOC 2308Z 239DEG 13KT 3277 10547

TRIPOLI
Local storm report, Sep 15, 5:16 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
516 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             ALAMOGORDO              32.91N 105.95W
09/15/2016  E1.25 INCH       OTERO              NM   PUBLIC

            REPORT FROM TWITTER. 1.25 INCH HAIL NORTH END OF
            ALAMOGORDO

&&

EVENT NUMBER EPZ1600328

DH
Local storm report, Sep 15, 5:20 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
520 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 ENE BURRO FLATS       33.01N 105.85W
09/15/2016  M1.50 INCH       OTERO              NM   COCORAHS

            1.5 INCH HAIL REPORTED NEAR LA LUZ ON COTTONWOOD CANYON
            ROAD.

&&

EVENT NUMBER EPZ1600329

FAUSETT
Local storm report, Sep 15, 5:21 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
521 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             ALAMOGORDO              32.91N 105.95W
09/15/2016  E1.25 INCH       OTERO              NM   PUBLIC

            REPORT FROM TWITTER. 1.25 INCHES OVER NORTHERN PART OF
            ALAMOGORDO

&&

EVENT NUMBER EPZ1600330

DH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:04 PM MDTSevere Thunderstorm WarningEPZOtero41 min
Sep 15, 6:17 PM MDTSevere Thunderstorm WarningEPZOtero43 min
Sep 15, 7:12 PM MDTSpecial Weather StatementEPZ48 min
Sep 15, 7:32 PM MDTSpecial Weather StatementEPZOtero43 min
Sep 15, 9:17 PM MDTSpecial Weather StatementEPZ43 min
Sep 15, 9:18 PM MDTSpecial Weather StatementEPZ42 min

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.